Thunderstorm Wind, Jefferson
- When
- May 21, 11:25 PM CST
- Where
- Jefferson County, 0.57 mi W of Leitner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.250, -92.080
A tree was blown down by the thunderstorm.
Thunderstorm gusts from 60 to more than 80 mph blew through eastern sections of the state during the afternoon of the 22nd. Trees were toppled (some on houses) in Morton (Woodruff County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Thunderstorm gusts from 60 to more than 80 mph blew through eastern sections of the state during the afternoon of the 22nd. Trees were toppled (some on houses) in Morton (Woodruff County). Earlier in the day, at least six house fires were triggered by lightning in the Little Rock (Pulaski County) area.
Scattered afternoon and evening severe storms unleashed more wind on the 25th from southwest into central Arkansas. Trees were uprooted or snapped at Fordyce (Dallas County) and Sheridan (Grant County). West of Mena (Polk County), a chicken house was damaged. Small outbuildings were destroyed at Ludwig Lake near Hillcrest (Johnson County). A 55 mph gust was measured at the Little Rock Air Force Base (Pulaski County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 21, 11:15 PM CST, 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 1215 AM CDT Fri May 22 2020 .AVIATION...22/06Z Forecast Over the current forecast period, a frontal boundary will remain quasi-stationary over the southern portion of Arkansas, with periods of showers/storms, primarily along and north of the boundary. This would affect central and northern sites (primarily LIT, HRO, BPK), with coverage more isolated/widely scattered south of the boundary after this initial, ongoing round overnight. In areas north of the front, prevailing conditions will be mvfr to ifr at times. && .PREV DISCUSSION...(ISSUED 644 PM CDT Thu May 21 2020) AVIATION...Updated with a discussion for the 22/00Z TAFs BKN mid-lvl clouds will continue across most of the fcst area Thurs evening. Regions of SHRA/TSRA are expected over Nrn and Srn AR, and have included VCTS/TSRA groups at all terminals accordingly. Thunder probs will increase over Srn/Cntrl AR Thurs evening as a complex of TSRA develops and moves E/NE from S/W AR. VCSH and some thunder will be possible over Nrn AR Thurs evening, and Thurs morning as remnants of TSRA enter from the N/W. MVFR CIGs will accompany TSRA/SHRA, later improving to VFR as precip clears out over most of the state. VFR conditions will persist through the remainder of the period. PREV DISCUSSION...(ISSUED 256 PM CDT Thu May 21 2020) SHORT TERM...Tonight Through Saturday Chaotic setup expected across the state and region through much of the short term portion of the forecast. H500 cutoff low along the KY/TN border will begin to lift northeastward as swrly flow across the middle of the country is enhanced by a persistent area of low pressure near the Pacific NW. At the sfc, a warm front will remain south of the state for a bit longer before making its way northward on Friday. Ahead of this warm front, Td values have remained in the 60s F with >70 F values south of the state line, not far away. Some isolated activity is possible this afternoon across SW AR, but as an MCV approaches from the Red River and an H500 shortwave makes its way toward the state more widespread thunderstorm activity is expected. Favored areas this evening into the overnight hours include central and southern Arkansas and have increased POPs to reflect this thinking. PWAT values across these areas may climb above 1.5" and with slow storm movement and some backbuilding, some locally high rainfall totals are possible. Round two of thunderstorm activity is expected to make its way into NW portions of the forecast area Friday morning, remnants from tonight's thunderstorm activity across southern Kansas/northern Oklahoma. Western portions of the forecast area may see additional activity develop during the afternoon/evening hours Friday. From this evening through Friday evening, a few reports of severe weather may occur. Unsettled weather will persist into Saturday, with additional precip chances in the forecast as H500 shortwave energy lifts over the state. LONG TERM...Saturday Night Through Thursday An upper trough will be over the southeast U.S. to begin the long term period with an upper trough over the northwest. The upper trough dips to the south Monday and Tuesday into Texas but the upper ridge holds strong through the end of the period. Several short waves will be able to move over Arkansas during the period keeping unsettled weather over the area. Rain chances will increase for Sunday and Monday with a weak warm front over the state Sunday and a cold front that approaches from the west. However, the front will get held up by the stubborn ridge to the east. Temperatures will be near normal through the period. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...57
Hazardous Weather Outlook National Weather Service Little Rock AR 300 PM CDT Thu May 21 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 300 PM CDT Thu May 21 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected from southern to central portions of Arkansas this evening through the overnight hours. Widespread severe weather is not expected, but a few storms could be capable of producing strong wind gusts, hail, or an isolated tornado. Locally heavy rainfall will be a concern as well, with a few isolated locations potentially seeing more than 1 to 2 inches of rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and storms will be possible virtually every day through early next week with the most widespread activity expected late weekend into next week. Heavy rainfall and localized flooding will be possible. While all storms are accompanied by a lightning threat, some of the stronger storms may produce locally strong wind gusts and small hail. A few severe storms are possible, but organized severe weather is not expected at this time. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 67
Special Weather Statement
National Weather Service Little Rock AR
732 PM CDT Thu May 21 2020
ARZ053-062-066-220115-
Clark AR-Dallas AR-Ouachita AR-
732 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK...WESTERN
DALLAS AND NORTHWESTERN OUACHITA COUNTIES UNTIL 815 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluff City, or 13 miles east of Prescott, moving northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arkadelphia... Gurdon...
Caddo Valley... Sparkman...
Chidester... Whelen Springs...
Beirne... Gum Springs in Clark County...
Richwoods... White Oak Lake State Park...
Lower Lake Recreation Area... Curtis...
Manning... Ouachita...
Reader... Vaden...
Joan... Tates Bluff...
Pine Grove... Dalark...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3378 9310 3379 9313 3382 9314 3380 9318
3383 9322 3383 9325 3420 9309 3418 9304
3415 9304 3416 9300 3399 9262 3362 9311
TIME...MOT...LOC 0030Z 213DEG 29KT 3374 9316
62Special Weather Statement
National Weather Service Little Rock AR
1109 PM CDT Thu May 21 2020
ARZ047-056-057-064-065-220500-
Monroe AR-Lincoln AR-Desha AR-Arkansas AR-Jefferson AR-
1109 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESHA...SOUTHEASTERN
MONROE...SOUTHEASTERN JEFFERSON...NORTHEASTERN LINCOLN AND
SOUTHEASTERN ARKANSAS COUNTIES UNTIL MIDNIGHT CDT...
At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or 13 miles north of Dumas, moving northeast at 40 mph.
Half inch hail is likely with this storm.
Locations impacted include...
Gould... Gillett...
St. Charles... Douglas...
Little Bayou Meto Park... Merrisach Lake...
De Witt... Arkansas Post...
Pendleton... Ethel...
De Luce... Tichnor...
Reedville... Indian Bay...
Reydell... Weber...
Varner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 9138 3393 9155 3401 9172 3413 9164
3444 9100 3434 9100 3433 9106 3429 9106
3430 9107 3428 9108 3425 9106 3425 9108
3422 9106 3419 9110 3414 9108 3412 9112
3412 9095
TIME...MOT...LOC 0409Z 236DEG 35KT 3408 9145
CooperSpecial Weather Statement
National Weather Service Little Rock AR
1209 AM CDT Fri May 22 2020
ARZ055-056-220600-
Grant AR-Jefferson AR-
1209 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND WEST
CENTRAL JEFFERSON COUNTIES UNTIL 100 AM CDT...
At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm near
White Hall, or 10 miles west of Pine Bluff, moving northeast at 20
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Pine Bluff... White Hall...
Warbritton... Pine Bluff Arsenal...
Sulphur Springs... Jefferson...
Prague... Watson Chapel...
Samples... Center Grove...
Clear Lake... Hardin...
Dexter...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3413 9222 3421 9233 3430 9234 3442 9220
3433 9205 3420 9200
TIME...MOT...LOC 0508Z 237DEG 16KT 3425 9220
CooperThe Little Rock radar (KLZK), 67 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
18 thunderstorm wind, 6 hail, 6 flash flood, 3 lightning, 3 heavy rain. Local standard time, as filed.
A tree was blown down by the thunderstorm.
A few trees were blown down in the area and power outages were reported as well.
Lightning caused a house fire located 3.7 miles east of Mablevale.
Lightning cause a house fire 3 miles northeast of Macon. Two people then had to be rescued.
Lightning caused a house fire located 2 miles north of Macon.
Quarter size hail was reported about 4 miles northeast of Des Arc.
Thunderstorm wind damage was observed across portions of eastern Woodruff County as numerous trees were downed along with several power poles. A few homes received minor damage due to trees falling on or next to them. Estimated peak wind speeds were in the 70-80 mph range.
A trained spotter reported nickel size hail.
Quarter size hail was reported near Mansfield.
Multiple trees were blown down.
Multiple trees were blown down.
Multiple trees were blown down.
Numerous trees were blown down.
Numerous trees were reported down.
Several houses had water in them and several roads had water over them in Waldron.
ARDOT reported Highway 80 between Hon and Waldron was inundated by water from the Poteau River and closed. The time was estimated from radar.
Several roads were flooded in Booneville.
Main Street in the town of Waldron was inundated with several feet of water and numerous buildings were flooded.
Multiple trees were reported down.
Numerous trees were reported down.
Recorded at the Petit Jean River Gauge 3 miles SSE of Booneville, 4.24 inches of rain fell from 6 pm CST to midnight CST. Of that amount, 2.15 inches fell in one hour between 10 pm CST and 11 pm CST, 1.40 inches fell in one hour between 11 pm CST and midnight CST, and 0.54 inches fell between 6 pm CST and 7 pm CST.
Two trees were downed in Gibson.
The Mount Ida ASOS reported 1.88 inches of rain fell since 1126 pm CST.
The Montgomery County Sheriff Office reported multiple tents and one vehicle were washed into the Caddo River near the town of Norman. All campers evacuated beforehand and there were no reports of injuries.
The Pike County Sheriff Office reported multiple vehicles near the Caddo River were washed away due to flash flooding. There were also flooded roads in and near Glenwood.
Most of the 4.75 inches of rain fell between 11 pm CST and 5 am CST.
A large tree was blown down on a home and winds from an observation site near town measured between 45 and 50 mph around that time.
Thunderstorms winds damaged a chicken house that was west of Mena.
Large limbs were downed.
A tree was blown down just south of Fordyce on Hwy. 8 South.
A large tree limb was blown down. Power outages were noted in the area.
Several trees were blown down in Sheridan.
A storm survey revealed a narrow swath of straight-line wind damage in an area about 5 miles north of Clarksville, mainly just north of Ludwig Lake. Some small outbuildings were damaged or destroyed with several trees either snapped or uprooted. This damage was consistent with winds around 70 to 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887670, 887671, 887672, 887673, 887674, 887675, 887676, 887677, 887678, 887679, 887680, 887681, 887682, 887683, 887684, 887685, 887686, 887687, 887688, 887689, 887690, 887691, 887692, 887693, 887694, 887695, 887696, 887697, 887698, 894309, 894310, 894311, 894312, 894313, 894314, 894315.